Alert archive / New York / River Flood Warnings in 2018
River Flood Warning 34, NWS Albany, NY
NWS Albany, NY issued this river flood warning at Dec 21, 2018, 7:57 AM EST for Dutchess County, Ulster County, New York. It took effect at Dec 21, 2018, 9:50 AM EST. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 21, 2018, 7:57 AM EST (12:57 UTC)
- In effect from
- Dec 21, 2018, 9:50 AM EST
- Expired
- Dec 21, 2018, 12:53 PM EST
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Dutchess County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 87 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
012
WGUS41 KALY 211257
FLWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
757 AM EST Fri Dec 21 2018
NYC027-111-212310-
/O.NEW.KALY.FL.W.0034.181221T1450Z-181221T2310Z/
/POUN6.1.ER.181221T1450Z.181221T1600Z.181221T1710Z.NO/
757 AM EST Fri Dec 21 2018
The National Weather Service in Albany has issued a
* Flood Warning for
The Hudson River At Poughkeepsie.
* From this morning until this evening.
* At 7 AM Friday the stage was...3.7 feet.
* Flood stage is 5 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by 9 AM
Friday and forecast to continue to rise to near 5.3 feet around
11 AM Friday. The river is forecast to fall below flood stage after
12 PM Friday.
* Impact...At 5 feet...Minor flood stage. Minor flooding of
lowlands, boat docks and boat launches.
&&
Fld Observed Forecast
1 pm 7 pm 1 am 7 am 1 pm
Location Stg Stg Day Time Fri Fri Sat Sat Sat
Hudson River
Poughkeepsie 5.0 3.7 Fri 08 AM 4.5 1.6 3.2 0.9 3.5
&&
LAT...LON 4194 7402 4195 7385 4159 7388 4160 7403
$$1 follow-up statement
783
WGUS81 KALY 211753
FLSALY
Flood Statement
National Weather Service Albany NY
1253 PM EST Fri Dec 21 2018
NYC027-111-211823-
/O.CAN.KALY.FL.W.0034.000000T0000Z-181221T2310Z/
/POUN6.1.ER.181221T1435Z.181221T1601Z.181221T1704Z.NO/
1253 PM EST Fri Dec 21 2018
The Flood Warning is cancelled for
The Hudson River At Poughkeepsie.
* At 12 PM Friday the stage was 4.4 feet and falling.
* Flood stage is 5 feet.
* Impact...At 5 feet...Minor flood stage. Minor flooding of
lowlands, boat docks and boat launches.
&&
Fld Observed Forecast
1 pm 7 pm 1 am 7 am 1 pm
Location Stg Stg Day Time Fri Fri Sat Sat Sat
Hudson River
Poughkeepsie 5.0 4.4 Fri 01 PM 4.3 1.1 3.1 0.8 3.3
&&
LAT...LON 4194 7402 4195 7385 4159 7388 4160 7403
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Dec 21, 6:44 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Dec 21, 6:44 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
644 AM EST Fri Dec 21 2018
.SYNOPSIS...
A storm system will bring a widespread steady rainfall
today, some of which may be locally heavy and cause flooding.
Gusty winds are also expected across the higher elevations. A
few lingering showers will continue into the weekend, with
temperatures cooling back down towards normal levels.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flood watch is in effect from 1 AM today through 1 AM Saturday
for the entire forecast area.
A wind advisory is in effect for the western Adirondacks,
eastern Catskills, Taconics, southern Green Mountains and
Berkshires through 11 AM this morning.
Rain continues to expand northward and coverage of heavier rain
expanding as well. Highly anomalous deep moisture associated
with this system along with strong upper dynamics and low level
jet forcing and isentropic lift will result in an unusually
heavy rain event for this time of year over our region. The
precipitable water values and strength of low level jet are at
about the maximum values seen this time of year. The rain will
especially be enhanced in southeast facing areas of higher
terrain in the eastern Catskills, southern Green mountains,
Berkshires and Litchfield Hills. Isolated thunder is also
possible in southern areas this afternoon.
Strong winds will also affect the higher elevations across the
entire region as the boundary layer wind increases above 50 mph
from the south and southeast this morning. The axis of strongest
winds shifts east into central New England by afternoon. Another
secondary southerly boundary layer jet tracks into our region
later this afternoon and night ahead of the leading edge of
colder air but the secondary low level jet looks to be just
under 50 mph.
The strong south to southeast winds and warming of the boundary
layer with varying rain intensity will help mix some of the
warmer air to the surface, warming temperatures into the 50s in
many places where it has not warmed already. Some protected
valleys within areas of terrain may struggle to get into the 40s
but all areas will see just rain with the storm. Maybe around 60
in parts of the mid Hudson Valley and perhaps due to downslope
around Bennington VT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Coverage of the heavier and steadier rain will decrease in
western and northern areas late this afternoon and evening until
the leading edge of the colder air approaches and its associated
low level frontogenesis. The boundary layer thermal gradient is
expected to be quite tight as it tracks east through tonight and
Saturday morning. So, another area of rain or showers should
accompany the wind shift later Friday night through Saturday
morning. Midlevel lapse rates are quite extreme and depending on
how much moisture is along the front, some sort of convective
line or band could develop if the instability is as extreme as
is seen in guidance.
The timing of the wind shift and onset of cold advection at the
surface is tricky. Temperatures are not expected to cool much
tonight as the stronger cold advection is expected through the
day Saturday. Temperatures may rise only a degree or two during
the day Saturday, stay steady and then fall in the afternoon
with gusty west to northwest winds. Temperatures in the 40s most
areas but 30s western and northern areas, falling in the
afternoon.
Cold air spreads across the region Saturday night through Sunday
with some isolated lake effect snow shower activity extending
into the southern Adirondacks and western Mohawk Valley. Highs
Sunday in the upper 30s to lower 40s with a few mid 40s southern
areas and upper 20s northern areas. Another weak northern stream
piece of upper energy approaches Sunday night with scattered
snow showers possible across the entire region.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The period starts out on Monday with a short wave trough and
associated cold front moving across the region. This system will
likely pick up some moisture from Lake Ontario, with some light
accumulating snow showers possible mainly outside the Hudson
Valley in the higher terrain. Despite conditional lake induced
instability, the flow will be disrupted by the trough passage
and then northwest flow sets up in its wake. So chances for any
organized/sustained lake effect snow bands is uncertain at this
time. Based on the NW flow trajectory, the western Mohawk Valley
and Schoharie Valley may see some lake effect snow showers.
The ECMWF is a bit slower with the short wave passage Monday
night, so will keep mention of chance pops for snow showers
areas northwest of the Capital District, with any snow
accumulations light. Tuesday (Christmas Day) should be dry with
near normal temperatures, as a surface ridge of high pressure
moves across the region.
Dry conditions should prevail through Tuesday night with the
surface ridge still in place. However, the next chance of snow
showers will return for Wednesday as another short wave trough
moves through in a zonal progressive pattern.
Another area of high pressure will move in Wednesday night, but
sources of model guidance diverge on how strong the high will
be and how quickly it will be displaced by a potentially
stronger storm system emerging from the central Plains states.
Will mention chance pops for now and monitor trends.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A large storm system will continue to bring widespread moderate
to heavy rainfall through much of today, resulting in poor
flying conditions.
Mainly IFR conditions are expected to prevail through much of
the morning into early/mid afternoon hours due to the persistent
rain. There will be some occasional MVFR conditions as well
during this time. Conditions expected to improve to MVFR later
this afternoon (except at KPSF), once the steady rainfall moves
east of the region. However, there will still be plenty of low
level moisture in place, so confidence is low on improvement
later in the 24 hour TAF period.
Surface winds will generally be southeast around 5-10 kt with
some occasionally higher gusts around 20 kt. Winds will become
southerly around 5-10 kt later this afternoon.
Low level wind shear will continue to affect all four
terminals today, as a very strong low level jet moves overhead
with wind speeds of 45-55 kt around 2000 ft AGL. With wind
speeds expected to be much lighter at the surface, this will
result in LLWS continuing through the early to mid afternoon
hours.
Outlook...
Saturday Night: Low Operational Impact. Breezy NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Moderate Operational Impact. Scattered SHSN.
Monday: Low Operational Impact. Slight Chance of SHSN.
Monday Night: No Operational Impact. NO SIG WX.
Christmas Day: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Slight Chance of SHSN.
&&
.HYDROLOGY...
A Flood Watch remains in effect for the entire forecast area
through 1 AM Saturday.
A storm system will bring a widespread rainfall to the region
for through this evening. Some additional showers will also
occur tonight into Saturday as well. Rainfall amounts will
range between one and three inches, with the highest totals that
could locally exceed three inches expected across the eastern
Catskills, Berkshires and NW CT. The milder temperatures will
also allow for some snow melt. The snow pack is the greatest
across the southern Adirondacks, southern Greens, and northern
Berkshires. Strong southeast winds and rising temps/dewpoints
will allow snow to quickly melt across the higher elevations,
especially the Berkshires and Catskills, where temps will be
warmest.
River forecasts from the NERFC, as well as MMEFS guidance,
suggest that minor flooding can be expected along the Hoosic,
Walloomsac, Esopus and Housatonic Rivers. Moderate flooding
cannot be ruled out either, especially along the Hoosic. These
rivers are expected to crest later today (although some parts
of the Housatonic could take until early Saturday).
In addition, rainfall rates exceeding 0.25 inches per hour
could allow for some minor flooding of urban, low lying and poor
drainage areas today. Any areas that have a frozen ground or
ice cover could see runoff issues as well.
Cooling temperatures and precipitation tapering to just showers
is expected over the weekend into early next week. This should
allow river and stream levels to gradually recede.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ001-013.
NY...Flood Watch through late tonight for NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
Wind Advisory until 11 AM EST this morning for NYZ032-033-054-
058-061-063.
MA...Flood Watch through late tonight for MAZ001-025.
Wind Advisory until 11 AM EST this morning for MAZ001-025.
VT...Flood Watch through late tonight for VTZ013>015.
Wind Advisory until 11 AM EST this morning for VTZ013.
&&
SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...JPV
AVIATION...JPV
HYDROLOGY...NASHazardous weather outlook, Dec 21, 4:59 AM EST, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 459 AM EST Fri Dec 21 2018 NYZ038>043-047>053-082>084-VTZ014-015-221100- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Northern Fulton-Southeast Warren- Southern Washington-Western Windham-Eastern Windham- 459 AM EST Fri Dec 21 2018 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for the western and central Mohawk Valley, Lake George saratoga Region, Schoharie Valley, Capital District and Windham County Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NYZ032-033-221100- Northern Herkimer-Hamilton- 459 AM EST Fri Dec 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northern Herkimer and Hamilton counties. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. CTZ001-013-NYZ059-060-064>066-221100- Northern Litchfield-Southern Litchfield-Eastern Greene- Western Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess- 459 AM EST Fri Dec 21 2018 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northwestern Connecticut and the mid Hudson Valley in east central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Isolated non severe thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MAZ001-NYZ054-VTZ013-221100- Northern Berkshire-Eastern Rensselaer-Bennington- 459 AM EST Fri Dec 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northern Berkshire, eastern Rensselaer counties in eastern New York and Bennington county. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MAZ025-NYZ058-061-063-221100- Southern Berkshire-Western Greene-Eastern Columbia-Western Ulster- 459 AM EST Fri Dec 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southern Berkshire, western Greene, eastern Columbia and western Ulster Counties. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. Isolated non severe thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Dec 21, 3:36 AM EST, 4 hours 21 minutes before
Special Weather Statement National Weather Service Albany NY 336 AM EST Fri Dec 21 2018 NYZ042-VTZ015-211100- Northern Warren-Eastern Windham- Including the cities of Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Brattleboro, Guilford Center, West Brattleboro, and Bellows Falls 336 AM EST Fri Dec 21 2018 ...LOCALIZED ICY CONDITIONS ON UNTREATED SURFACES EARLY THIS MORNING... With air temperatures hovering in the lower to mid 30s and rain continuing early this morning, localized icing on untreated sidewalks and roadways is still possible. Exercise caution if traveling. Temperatures will continue to gradually warm through the early morning, ending the icing threat.
Local storm report, Dec 21, 5:50 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
550 AM EST FRI DEC 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM NON-TSTM WND GST BENNINGTON STATE AIRPOR 42.89N 73.25W
12/21/2018 M47 MPH BENNINGTON VT ASOS
0430 AM NON-TSTM WND GST 2 NE COPAKE 42.14N 73.52W
12/21/2018 M40 MPH COLUMBIA NY NYSM
0450 AM NON-TSTM WND GST 2 NE BEACON 41.53N 73.95W
12/21/2018 M42 MPH DUTCHESS NY NYSM
0451 AM NON-TSTM WND GST 6 ESE PLEASANT VALLEY 41.68N 73.72W
12/21/2018 M42 MPH DUTCHESS NY MESONET
&&
EVENT NUMBER ALY1801523
EVENT NUMBER ALY1801524
EVENT NUMBER ALY1801525
EVENT NUMBER ALY1801526
JPVSpecial weather statement, Dec 21, 6:41 AM EST, 1 hour 16 minutes before
Special Weather Statement National Weather Service Albany NY 641 AM EST Fri Dec 21 2018 NYZ048>052-211500- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany- Including the cities of Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, and Albany 641 AM EST Fri Dec 21 2018 ...Foggy conditions expected through the morning commute... Rain and locally dense fog is occurring in and around the Capital District with visibilities locally less than a half mile. Motorists are advised to reduce speeds, use caution this morning and allow extra distance between yourself and other cars.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 7:10 PM EST | Winter Weather Advisory | ALY | Fulton, Hamilton, Herkimer, Saratoga, Warren, Washington | 8 hr |
| Dec 21, 6:19 AM EST | Areal Flood Advisory | ALY | Columbia, Dutchess, Greene, Ulster | 6 hr |
Nearby
River Flood Warnings in New York, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.